Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 24, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2014, 3:00 PM EDT for Aiken County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2014, 3:00 PM EDT (19:00 UTC)
- Expired
- May 25, 2014, 3:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Aiken County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:09 PM EDT | TSTM WND DMG | 1 N New Ellenton, SC | SOCIAL MEDIA REPORT OF LARGE BRANCHES BROKEN WHICH DAMAGED A FENCE AND DIME SIZE HAIL. TIME ESTIMATED BY RADAR. |
| May 25, 3:30 PM EDT | HAIL 1.25 | New Ellenton, SC | SOCIAL MEDIA REPORT OF HALF DOLLAR SIZE HAIL IN NEW ELLENTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
118
WUUS52 KCAE 251900
SVRCAE
SCC003-251945-
/O.NEW.KCAE.SV.W.0024.140525T1900Z-140525T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SUN MAY 25 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 345 PM EDT
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEW ELLENTON...OR 8 MILES SOUTH OF AIKEN...AND MOVING SOUTH AT 5
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE NEW ELLENTON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
LAT...LON 3327 8175 3343 8180 3350 8162 3341 8148
3335 8155
TIME...MOT...LOC 1900Z 343DEG 3KT 3342 8170
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:50 PM EDT, 10 minutes earlier.
Area forecast discussion, May 25, 2:50 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 250 PM EDT SUN MAY 25 2014 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AFTERNOON CONVECTION BEGINNING TO INITIATE ALONG THE STALLED FRONTAL BOUNDARY ACROSS THE CSRA WHERE BETTER MOISTURE RESIDES AND IS COINCIDENT WITH THE BEST INSTABILITIES. LIFTED INDEX VALUES IN THIS AREA ARE AROUND -6C WITH SOME WEAK CONVERGENCE ALONG THE SURFACE BOUNDARY AS WELL AS HAVING THE 850MB CONVERGENCE ZONE NEARBY. HAVE HIGHEST POPS IN THIS AREA THROUGH THIS EVENING THEN GRADUALLY LOWERING POPS OVERNIGHT BUT HOLDING ON TO SLIGHT CHANCE THROUGH DAWN. OTHER CONVECTION THAT IS EXPECTED TO DEVELOP UPSTREAM ON THE HIGHER TERRAIN SHOULD DRIFT SOUTHEASTWARD IN THE NORTHWESTERLY FLOW INTO THIS EVENING. ISOLATED SEVERE CONVECTION POSSIBLE WITH ONE WARNING ALREADY ISSUED ON A STORM THAT DEVELOPED RAPIDLY. LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION WITH SOUTHERLY FLOW CONTINUING TO PUMP MOISTURE INTO THE FORECAST AREA. A WEAK SURFACE BOUNDARY WILL ALSO REMAIN ACROSS THE REGION AND ACT AS A FOCUSING MECHANISM. MODELS SOUNDINGS INDICATE PWAT VALUES RISING THROUGH THE PERIOD REACHING 1.9 INCHES BY TUESDAY AFTERNOON. INSTABILITY VALUES ARE ALSO INCREASING WITH MODERATE FOR MONDAY AND STRONG FOR TUESDAY. AS SUCH HAVE INCREASED POPS THROUGH THE SHORT TERM WITH HIGH CHANCE EACH AFTERNOON AND EVENING. WITH THE INSTABILITY AND MOISTURE CONCERNS HAVE KEPT SLIGHT CHANCE TO CHANCE POPS EACH NIGHT AS WELL. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE MIDDLE TO UPPER 80S FOR DAYTIME HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE 60S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH AN ACTIVE PATTERN REMAINING OVER THE SOUTHEASTERN US THROUGH THE PERIOD. UPPER LEVEL PATTERN INDICATES AN UPPER TROUGH OVER THE MS VALLEY ON WEDNESDAY BECOMING CUT OFF OVER THE LOWER MS VALLEY WEDNESDAY NIGHT WITH A WEAK FRONTAL BOUNDARY PUSHING INTO THE FORECAST AREA THEN STALLING. THIS WILL KEEP PWAT VALUES BETWEEN 1.5 AND 1.9 INCHES THROUGH THE LONG TERM MOISTURE AND WITH THE FRONTAL BOUNDARY STALLED ACROSS THE REGION KEEP CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST PERIOD OUTSIDE OF THUNDERSTORMS. STALLED FRONTAL BOUNDARY HAS PROVIDED A FOCUS FOR STORM DEVELOPMENT THIS AFTERNOON IN THE AGS/DNL AREA AND THOSE TERMINALS COULD EXPERIENCE IFR VSBYS WITHIN THUNDERSTORMS. HAVE INCLUDED VCSH WITH A TEMPO GROUP FOR STORMS THROUGH 22Z. CHANCES OF STORMS POSSIBLE AT CAE/CUB/OGB BUT LOWER CONFIDENCE AND THEREFORE LEFT OUT OF THE FORECAST AT THIS TIME AND WILL AMEND ACCORDINGLY. SOUTH TO SOUTHEASTERLY FLOW THROUGH THIS EVENING BECOMING LIGHT AND VARIABLE LATE. EXPECT PLENTY OF CIRRUS AND DEBRIS CLOUDS OVERNIGHT WHICH WILL IMPACT RADIATIONAL COOLING AND FOG POTENTIAL. WHILE MVFR FOG IS POSSIBLE AT AGS/OGB CONFIDENCE IS LOW BECAUSE OF THE EXTENSIVE CLOUD COVER EXPECTED AND WILL LEAVE OUT OF THE FORECAST AND LET LATER SHIFTS EVALUATE. WINDS PICK UP AFTER 15Z MONDAY FROM THE SOUTH AROUND 5 TO 7 KNOTS. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED MONDAY THROUGH THURSDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 25, 6:47 AM EDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 647 AM EDT SUN MAY 25 2014 SCZ015-016-020>022-027>029-031-036>038-041-261100- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND- LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 647 AM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063>065-077-SCZ018-025-026-030-035-261100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- AIKEN-BARNWELL- 647 AM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, May 25, 1:58 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT SUN MAY 25 2014
GAZ040-064-SCZ018-251900-
COLUMBIA-LINCOLN-MCCORMICK-
158 PM EDT SUN MAY 25 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...COLUMBIA
AND MCCORMICK COUNTIES THROUGH 300 PM EDT...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER COLUMBIA COUNTY...MOVING NORTHEAST AT 10
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...CLARKS HILL.
WIND GUSTS UP TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THE
STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3378 8229 3370 8217 3369 8216 3368 8214
3368 8215 3365 8211 3363 8210 3360 8212
3358 8208 3345 8229 3358 8242 3359 8241
3363 8244
TIME...MOT...LOC 1755Z 226DEG 11KT 3362 8229
HCLocal storm report, May 25, 2:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT SUN MAY 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 6 NNW GROVETOWN 33.53N 82.26W
05/25/2014 E1.00 INCH COLUMBIA GA LAW ENFORCEMENT
COLUMBIA COUNTY DISPATCH REPORTED QUARTER
SIZE HAIL ALONG COLUMBIA RD IN APPLING.
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, May 25, 2:58 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT SUN MAY 25 2014
SCZ030-035-251945-
AIKEN-BARNWELL-
258 PM EDT SUN MAY 25 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL
COUNTIES THROUGH 345 PM EDT...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NEW ELLENTON...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEW ELLENTON AND SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3342 8183 3354 8167 3333 8134 3315 8153
3315 8155 3310 8160
TIME...MOT...LOC 1858Z 313DEG 14KT 3340 8166
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:21 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 54 min |
| May 25, 2:58 PM EDT | Special Weather Statement | CAE | Barnwell | 47 min |
| May 25, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| May 25, 4:07 PM EDT | Special Weather Statement | CAE | Barnwell | 23 min |
| May 25, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 33 min |
| May 25, 6:45 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 60 min |
| May 25, 7:34 PM EDT | Special Weather Statement | CAE | Newberry | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.